Jump to content
Important Survey - Please Participate ×

Should I substitute or just stay on Clonazepam


[Ne...]

Recommended Posts

just interested in some input.  I've been told that it is much easier to wean from Valium than Clonazepam.  I am concerned, though.  I have tinnitus, but it's really tolerable (low blowing).  My moron of a psychiatrist told me that I should be able to take 2 mg of Valium 4X per day as a substitute for the 1. (.5 mg 2X perday) of Clonazepam I'm taking.  I took a 2mg Valium instead of my Clonazepam.  I woke up in the middle of the night with a horrible headache, anxiety that was off the charts and emergency broadcast signal tinnitus.  I went back to the Clonezpam the next day.  I was totally unprepared for the switch and now am on 1.5 when I was on 1.  THis all happened within the last week.  I would like to switch over to ease my taper, but am scared at this point.  I just don't want to spend my life with Emergency Broadcast signal tinnitus.  I'm wondering what dosage I should use and how I should try this?  If I end up with bad tinnitus and want to go back, won't I end up spending about a week screwed up.  I already weaned off Neurontin too quickly and am not completely stable.  I'd hate to make it worse. 
Link to comment
Share on other sites

Hi Netster,

 

Well, According to the Ashton manual, http://www.benzo.org.uk/manual/index.htm

the equivelency dose of valium for the purposes of tapering is 20mg Valium to 1mg klonopin.

So it's no wonder you got the severe tinnitus, using only 2mg valium. Doing a valium crossover needs the cooperation of your doctor, for sure.

klonopin can be tapered off directly but it can prove too difficult for some. I did it. I cut my 0.5mg pill in quarters, and reduced by a quarter (0.125mg) every two weeks give or take.

There is also the option of a liquid titration. Here is a brief overview of all the methods.

 

http://www.benzobuddies.org/buddiesguide/methods

Link to comment
Share on other sites

 

For some reason most doctors in the U.S. seem to have a problem with Valium. I met with one psychiatrist who flat out said she refuses to prescribe it.

 

My current doctor was willing to cross me over to Valium, but like your doctor she was way too low on the equivalency, so I opted to switch from Ativan to Klonopin and taper from Klonopin.

 

You can definitely taper directly from Klonopin, and I really don't think it's much worse than tapering from Valium if you take it slow enough.    :thumbsup:

 

 

Link to comment
Share on other sites

Hi Nester,

 

Because Valium has a considerably longer half-life compared to Clonazepam, when you cut part of your Clonazepam dose, you blood levels of Clonazepam will leave your system much more quickly than it will take the Valium to build up to replace it. There is disagreement about what would constitute an equivalent dose, but there is huge variability between individuals anyway, so 'an equivalent dose' can be only an average at best.

 

Because Valium takes some time to build up campared to the Clonazepam leaving your system, and since you have already tried substituting part of your Clonazepam dose and failed because of withdrawal effects, ask your doctor if you could take a 'loading dose' the first time you substitute part of your Clonazepam dose. So, instead of substituting 0.25mg Clonazepam for 2mg Valium (as your first doctor suggested), you would take 4mg Valium for the 0.25mg Clonazepam instead, but just the first time you take it. This will shortcut the time it takes for the Valium to build up in your system. After this first 'loading' dose, you would then take 2mg Valium as replacement for the 0.25mg Clonazepam you have substituted. Of course, 2mg might not be a high enough equivalent for 0.25mg Clonazepam, and time will tell. You should discuss this possibility with your doctor.

 

After you have adjusted to this first substitution, and you are ready to substitute another part of your Clonazepam dose, you would again take a double dose of Valium for the new reduction of 0.25mg Clonazepam, and take 2mg Valium for subsequent doses, just as you did with your first substitution. You would do this with each new substitution. I would allow at least a week between each new substitution, but allow longer if necessary.

 

And to answer your question: if you find it too tough to cross over to Valium, then yes, taper off Clonazepam instead. When at lower doses, if you need to make smaller cuts than is possible via pill-splitting, you can titrate your pills (make a liquid) to manage smaller cuts. There are advantages and disadvantages to switching to Valium, you just need to decide what's best for you.

Link to comment
Share on other sites

Hi Netster,

 

Could you clarify something for us? You state that you have only been taking klonopin regularly for two weeks. Can you tell us what you mean by this? How irregular and for how long were you taking it prior to this?

If less than a couple of times a week, you would be safe to do a rapid taper.

I've had a chat with Colin about your situation, and crossing over to valium wouldn't make a lot of sense in this case. The cross over alone would take longer than a direct taper from klon would most likely take. If only on for a short time, it's usually best to come off as quickly as comfortable from your original benzo.

 

I understand you are now taking 1.5mg?

If so, our suggestion is (if you've only taken it very irregularly prior to the last two weeks) to reduce your dose by 0.25mg a week.

 

If you've been taking it more regularly than twice a week prior to the last two weeks, you can reduce that taper to a rate of 0.125mg every week or two. This would be a quarter of a 0.5mg pill.

 

 

 

Link to comment
Share on other sites

I'd like to just add, if you are planning to hold your klon dose for any particular length of time in order to stabilize your neurontin withdrawal, then the slower taper of 0.125mg would be the way to go.
Link to comment
Share on other sites

I am still having terrible withdrawal symptoms from my Neurontin withdrawal.  I don't think there's anyway I could handle a Klonopin withdrawal at this time.  I have been using it steady for now almost three weeks.  So you still think they .125 per week after I stablize?  I think what I will do is wait until that happens and then get back in touch with you.  Sound good?
Link to comment
Share on other sites

I am still having terrible withdrawal symptoms from my Neurontin withdrawal.  I don't think there's anyway I could handle a Klonopin withdrawal at this time.  I have been using it steady for now almost three weeks.  So you still think they .125 per week after I stablize?  I think what I will do is wait until that happens and then get back in touch with you.  Sound good?

 

Sure, that sounds fine, Netster.  :)

 

Though I would still like to know how often you were taking it prior to your steady use the last couple weeks. 

Link to comment
Share on other sites

I started trying to go off the Neurontin the last week of June.  I tried to use strictly benadryl and just deal with it.  The anxiety was bad the first week or so and then died down.  I was doing well.  Then my period hit and all hell broke loose.  I used it very occasionally but really didn't want to.  I dealt with two solid weeks of the worst anxiety I have every encountered.  Then went back up on the Neurontin, still no using the Klonopin.  I nearly went wild.  Then I had a week where I seemed stable but then it came back again with a vengance nearly 3 weeks ago.  I used 3 or 4 a day for the 1st 4 days of 8/4-8/7.  Then I was just using one at bedtime.  Then on the 11th I started taking 3 a day and have done that since.  Prior to the Neurontin mess, I had taken some sparingly in January and occasionally in February but none since. 
Link to comment
Share on other sites

I started trying to go off the Neurontin the last week of June.  I tried to use strictly benadryl and just deal with it.  The anxiety was bad the first week or so and then died down.  I was doing well.  Then my period hit and all hell broke loose.  I used it very occasionally but really didn't want to.  I dealt with two solid weeks of the worst anxiety I have every encountered.  Then went back up on the Neurontin, still no using the Klonopin.  I nearly went wild.  Then I had a week where I seemed stable but then it came back again with a vengance nearly 3 weeks ago.  I used 3 or 4 a day for the 1st 4 days of 8/4-8/7.  Then I was just using one at bedtime.  Then on the 11th I started taking 3 a day and have done that since.  Prior to the Neurontin mess, I had taken some sparingly in January and occasionally in February but none since. 

 

Ok, I got it now, thanks   ;)

Link to comment
Share on other sites

×
×
  • Create New...